Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 353, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 14, 2003, 7:30 PM CDT for Claiborne County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 7:30 PM CDT (00:30 UTC)
- Expired
- May 14, 2003, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Claiborne County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 150030 SVRJAN MSC021-150100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 730 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 800 PM CDT * AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HERMANVILLE...OR ABOUT 6 MILES SOUTHEAST OF PORT GIBSON...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR HERMANVILLE AT 750 PM CDT HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3188 9103 3180 9075 3194 9071 3212 9074 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:30 PM CDT, 1 hour earlier.
Area forecast discussion, May 14, 6:30 PM CDT, 1 hour before
AREA FORECAST DISCUSSION...MESO UPDATE... NATIONAL WEATHER SERVICE JACKSON MS 630 PM CDT WED MAY 14 2003 SATELLITE IMAGERY SHOWS THUNDERSTORM COMPLEX TRACKING SOUTHEAST ACROSS SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA ALONG SURFACE BOUNDARY. UPPER NORTHWEST FLOW AND 850 THETAE RIDGE WILL TAKE IT INTO NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI THIS EVENING. SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI UNTIL MIDNIGHT. SO HAVE ADJUSTED ZONES. THE REST OF FORECAST APPEARS TO BE ON TRACK. .JAN... AR...FLOOD WATCH SE ZONES FOR TONIGHT. LA...FLOOD WATCH NE ZONES N OF INTERSTATE 20 TONIGHT. MS...FLOOD WATCH CENTRAL/NRN ZONES N OF INTERSTATE 20 TONIGHT. 17
Hazardous weather outlook, May 14, 2:38 PM CDT, 4 hours 52 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 151200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 238 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI INTO THURSDAY. THE RISK OF ISOLATED SEVERE STORMS WILL CONTINUE THROUGH THURSDAY...WITH HAIL TO GREATER THAN THREE QUARTERS OF AN INCH AND WIND GUSTS TO 60 MPH POSSIBLE IN ANY SEVERE STORMS THAT DEVELOP. SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTHWARD LATE THIS AFTERNOON AND EVENING. THE AIRMASS SOUTH OF INTERSTATE 20 REMAINS VERY MOIST AND UNSTABLE...AND WITH AN APPROACHING UPPER LEVEL DISTURBANCE...STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT HOURS. ON THURSDAY...THE AXIS OF SHOWERS AND THUNDERSTORMS WILL BEGIN SHIFTING NORTHWARD...ALONG WITH A SLOW MOVING FRONTAL BOUNDARY. ISOLATED SEVERE STORMS SHOULD MAINLY BE CONFINED ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR...IN THE VICINITY OF BOUNDARY. ...FLOODING... FLOODING WILL BE POSSIBLE TONIGHT NORTH OF INTERSTATE 20 AS THUNDERSTORMS REPEATEDLY TRACK OVER THE SAME AREAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL BE LIKELY IN THESE AREAS...HOWEVER ISOLATED AMOUNTS OF 3 TO 5 INCHES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... ...DAYS TWO AND THREE... SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE REGION THROUGH FRIDAY NIGHT. THE MAIN SEVERE WEATHER RISKS WILL CONTINUE TO BE HAIL GREATER THAN THREE QUARTERS OF AN INCH...AND WIND GUSTS HIGHER THAN 60 MILES AN HOUR. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE MOVING THROUGH THE MOIST AND UNSTABLE AIRMASS IN PLACE ACROSS THE REGION. THESE FEATURES WILL INTERACT WITH SEVERAL SURFACE BOUNDARIES RESULTING IN THE DEVELOPMENT OF STRONG AND SEVERE THUNDERSTORMS. IN ADDITION TO THE POSSIBILITY OF SEVERE WEATHER...HEAVY RAINFALL WILL ALSO BE A CONCERN THROUGH FRIDAY. ATMOSPHERIC CONDITIONS REMAIN SUCH THAT THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE SAME AREA...POTENTIALLY RESULTING IN VERY HEAVY RAINFALL TOTALS IN LOCALIZED SPOTS. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, May 14, 2:55 PM CDT, 4 hours 35 minutes before
MSZ029>033-037>039-043>046-050>052-058-142100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 255 PM CDT WED MAY 14 2003 ...SEVERE THUNDERSTORM WATCH CANCELLED... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO THE EARLY EVENING HOURS...THE THREAT FOR SEVERE WEATHER APPEARS MINIMAL IN THE SHORT TERM. HOWEVER...ADDITIONAL THUNDERSTORMS FORMING IN SOUTHERN ARKANSAS WILL LIKELY AFFECT THE AREA LATER TONIGHT. THUS...ADDITIONAL WEATHER WATCHES AND WARNINGS MAY BE NEEDED DURING THE LATE NIGHT OR EARLY MORNING HOURS THURSDAY. CRAVEN
Local storm report, May 14, 7:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 8 N FAYETTE MS 0.75 INCH HAIL
05/14/03 JEFFERSON REPORTED BY JEFFERSON
COUNTY EMA.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 47 min |
| May 14, 7:19 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 21 min |
| May 14, 8:10 PM CDT | Severe Thunderstorm Warning | JAN | Lincoln | 30 min |
| May 14, 9:15 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 45 min |
| May 14, 9:48 PM CDT | Flash Flood Warning | JAN | Warren | 2 hr |
| May 14, 10:00 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 45 min |
| May 14, 10:07 PM CDT | Tornado Warning | JAN | Marion | 43 min |
| May 14, 11:12 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 58 min |
| May 14, 11:37 PM CDT | Tornado Warning | JAN | Copiah | 43 min |
| May 14, 11:57 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.